Some people say that the eyes are the windows to the soul. Whether or not this is true, the eyes may give away some secrets. Their appearance alone can signal several scenarios, including whether a person is struggling with an addiction. If you suspect that your loved one is abusing drugs, you may be able to tell just by looking directly at them. Banyan Treatment Centers Boca Raton, FL, is looking at symptoms of the eyes on drugs and what you should do if you suspect your loved one is struggling.
Illicit Drug Effects on Eyes
While drug use can have a noticeable impact on a person’s health, their physical appearance can also be affected. While meth may lead to unsightly sores, other drugs may have more subtle changes. You just need to know what to look for. In fact, there are several effects that drugs can have on your eyes. It largely just depends on the drug.
Opiates can include everything from heroin to prescription painkillers, but the effects of these drugs on the eyes are similar. Most people who abuse these drugs or take them in excessive amounts will have pinpoint pupils that can last for several hours. This is a tell-tale sign for opiate eyes, and long-term intravenous abuse may even lead to blood clots in the eyes.1
Cocaine use often causes dilated pupils. With continued abuse and high concentrations of the drug, it may also lead to nearsightedness, bulging of the eyes, and retraction of the eyelid.1 Cocaine eyes may also be susceptible to conditions like glaucoma, keratitis, and nystagmus (uncontrollable rapid eye movements.)
As a stimulant, meth will also often lead to dilated pupils. When snorted, methamphetamine can also cause crystalline deposits in the retina that can lead to vision problems.1 Meth eyes can also appear red, rapidly moving, or otherwise damaged from the abuse of this dangerous substance. Without the proper interventions, many facets of that person’s health can be negatively affected by meth addiction.
Along with the smell, a good indication that someone may be high on marijuana is the changes in their eyes. Marijuana use usually leads to red, bloodshot eyes as well as dilated pupils. In fact, the image of reddened eyes on marijuana has become a popular piece of imagery, often used in artwork and other mediums when depicting these individuals in media.
Changes in the eyes after using drugs that contain nicotine may include redness and irritation. Along with these noticeable effects of this drug on the eyes, long-term nicotine use may also lead to dry eyes, problems with the tear film, and an increased risk of cataracts.1
The noticeable effects of drugs on the eyes extend to alcohol as well. Someone who has been drinking in excess will often have eyes that have dilated pupils and delayed reaction times. They may even have twitching eyelids.1 The person under the influence may also experience blurred or impaired vision that could lead to a severe injury or accident.
Healing From Addiction Is Possible
Although illicit drugs are not known for serious eye damage, they may cause lasting effects. A person’s eyes on drugs can change in appearance, functionality, and health, so it is worth paying attention to your loved one’s appearance. If they are frequently exhibiting any of these effects, they may have an addiction. How this addiction culminates will depend on the person, but it is common for someone struggling with this disease to also be working through some form of mental illness.
To help them address this, Banyan’s Boca mental health facilities are equipped with a variety of effective therapy programs that can aid them in overcoming the things they struggle with most. We are equipped to treat a number of mental health disorders, giving people from all walks of life a chance at recovery. Whether your loved one needs help, or you struggle with your own substance abuse problems, we want to be there for you.
To learn more about the programs we offer, do not hesitate to reach out to us. Call Banyan Boca mental health today at 888-280-4763 and take the first steps on one of the most important journeys of your life.